Georgia, 2011Wildfire in Georgia, May 5, 2011
May 5, 2011 · NWS CHS · 1 event in 1 county or zone
Low relative humidity values and breezy northeast winds in the wake of a cold front, contributed to the spread of a wildfire in southeast Georgia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low relative humidity values and breezy northeast winds in the wake of a cold front, contributed to the spread of a wildfire in southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 5, 9:39 AM EST, 21 minutes earlier.
Area forecast discussion, May 5, 9:39 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1039 AM EDT THU MAY 5 2011
.SYNOPSIS...
HIGH PRESSURE WILL SHIFT OFFSHORE TONIGHT. A WEAK COLD FRONT WILL
MOVE THROUGH THE AREA FRIDAY AND BE FOLLOWED BY HIGH PRESSURE
THROUGH THE WEEKEND. ANOTHER COLD FRONT WILL LIKELY PUSH THROUGH
THE AREA ON MONDAY. HIGH PRESSURE WILL BUILD OVER THE SOUTHEAST
UNITED STATES BY THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE WILL SETTLE OVER THE CAROLINAS THIS AFTERNOON. 12Z
SOUNDINGS WERE ON THE COOL SIDE BUT FULL SUNSHINE SUGGESTS MAX
HIGH TEMPERATURE RANGES FROM 70 TO 74 DEGREES ACROSS THE FORECAST
AREA. COOLEST READINGS OVER CENTRAL COASTAL SOUTH CAROLINA AND
PROBABLY MID 70S INLAND SE GEORGIA TO THE SW OF SAVANNAH.
COASTAL LOCALES WILL REMAIN COOLER STILL AS WINDS VEER ONSHORE THIS
AFTERNOON IN RESPONSE TO HIGH PRES SHIFTING S OF THE NORTH CAROLINA
OUTER BANKS. MAINLY SUNNY SKIES WILL DOMINATE THROUGH SUNSET
ALTHOUGH SOME CIRRUS WILL MOVE ACROSS THE SKY FROM TIME-TO-TIME AS
THE DAY PROGRESSES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
MODEL RH TIME SECTIONS SHOW 300-400MB MOISTURE INCREASING QUICKLY
THIS EVENING AS A SUBTROPICAL JET STRENGTHENS ALONG THE NORTHERN
GULF COAST. THIS WILL LIKELY RESULT IN A FAIRLY SUBSTANTIAL AMOUNT
OF JET ENHANCED CIRRUS STREAMING IN FROM THE SOUTHWEST FOR MUCH
OF THE NIGHT. ITS A TOUGH CALL ON EXACTLY HOW THICK THE CIRRUS
WILL EVENTUALLY BECOME SO WE WILL TREND THE FORECAST TO PARTLY
CLOUDY FOR NOW. ALTHOUGH WINDS WILL BE LIGHT...SOME LOW-LEVEL
MOISTURE RECOVERY AND INCREASED CIRRUS NECESSITATE RAISING
OVERNIGHT LOWS A BIT FROM OUR PREVIOUS FORECAST. EXPECT OVERNIGHT
MINIMA TO RANGE FROM THE UPPER 40S WELL INLAND TO THE UPPER 50S
NEAR 60 AT THE BEACHES.
THE PERIOD WILL BE DOMINATED BY A MEAN UPPER LEVEL TROUGH ACROSS
THE EASTERN STATES AND THE WESTERN ATLANTIC.
A FAST MOVING COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY.
MEAGER MOISTURE AND VERY LIMITED SURFACE BASED INSTABILITY SHOULD
LIMIT THE COVERAGE OF PRECIPITATION. BASED ON RECENT MODEL
TRENDS...HAVE INCREASED POPS INTO THE SLIGHT CHANCE CATEGORY...WITH
CHANCE POPS OVER ADJACENT COASTAL WATERS. FEEL MAV GUIDANCE IS TOO
HIGH WITH POPS AND THIS IS SUPPORTED BY ENSEMBLE GUIDANCE POPS
AVERAGE OF 31. THINK THAT SHOWERS ARE MOST LIKELY...BUT CANNOT
TOTALLY RULE OUT THUNDER SO INCLUDED MENTION OF ISOLATED
THUNDERSTORMS.
IN THE WAKE OF THE COLD FRONT...DRY AND SLIGHTLY BELOW NORMAL
TEMPERATURES ARE EXPECTED FROM FRIDAY NIGHT THROUGH SATURDAY NIGHT.
IN ADVANCE OF A COLD FRONT SOUTHWESTERLY WINDS ON SUNDAY WILL ALLOW
TEMPERATURES TO CLIMB INTO THE MID TO UPPER 80S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
THERE ARE SIGNIFICANT MODEL DIFFERENCES WITH THE TIMING OF THE NEXT
FRONT AND THIS LEADS TO RATHER LOW CONFIDENCE IN THE DETAILS OF THE
FORECAST DURING THE EARLY TO MID WEEK PERIOD. GENERALLY FOLLOWED THE
CANADIAN SOLUTION FOR THIS FORECAST PACKAGE. ATTM IT APPEARS THIS
FRONT WILL BE DRY...BUT THERE ARE INDICATIONS OF THE POSSIBILITY OF
AN MCS MAKING A RUN AT THE CWA TUESDAY NIGHT AND INTO WEDNESDAY. SO
LATER SHIFTS WILL NEED TO WATCH FOR THIS POSSIBILITY AND MAY NEED TO
RAISE POPS DURING THIS TIME FRAME. TEMPERATURES GENERALLY AT OR
ABOVE NORMAL VALUES IN THE EARLY TO MID WEEK TIME FRAME.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR THROUGH 12Z/06.
EXTENDED AVIATION OUTLOOK...MFVR/LOWER CIGS AND VSBYS POSSIBLE
FRI OTHERWISE VFR.
&&
.MARINE...
GOOD MIXING PROFILES AND TIGHT THERMAL/MOISTURE GRADIENTS SPURRED
GUSTY MARINE WINDS THIS MORNING IN A PINCHED GRADIENT SITUATION.
AT MID MORNING...WE HAVE TAKEN DOWN SMALL CRAFT ADVISORIES FOR
ALL BUT THE GEORGIA WATERS WHERE SEAS REMAIN ELEVATED IN THE 5
TO 7 FT RANGE AND THE SUSTAINED MID MORNING NE FLOW WAS NEAR 20
KT. IMPROVING CONDITIONS STILL EXPECTED THIS AFTERNOON BUT SEAS
WILL BE SLOWER TO COME DOWN TO THE S OF THE SAVANNAH RIVER ENTRANCE
WHERE FETCH IS A LONGER.
THERE ARE NO CONCERNS TONIGHT AS HIGH PRESSURE DOMINATES THE LOCAL
MARINE AREA. BOTH WINDS AND SEAS WILL REMAIN BELOW ADVISORY
THRESHOLDS.
FRIDAY THROUGH MONDAY...WINDS OF UP TO 15 KNOTS EXPECTED AHEAD OF A
COLD FRONT ON FRIDAY AND THEN AGAIN WITH THE COLD ADVECTION/NIGHT
TIME SURGE LATE FRIDAY NIGHT AND EARLY SATURDAY. WINDS AGAIN WILL
REACH TO NEAR 15 KNOTS SUNDAY AND SUNDAY NIGHT AHEAD OF THE NEXT
FRONT. OTHERWISE...WINDS EXPECTED TO BE AT OR BELOW 10 KNOTS. SEAS
WILL BE AT OR LESS THAN 4 FEET THROUGH THE PERIOD.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR AMZ354-
374.
&&Hazardous weather outlook, May 5, 1:23 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
223 AM EDT THU MAY 5 2011
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>044-047>052-060630-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
223 AM EDT THU MAY 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ045-060630-
INLAND BERKELEY-
223 AM EDT THU MAY 5 2011
...LAKE WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING FOR
LAKE MOULTRIE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Wildfire, Long
- When
- May 5, 10:00 AM EST to 4:13 PM EST
- Where
- Long forecast zone
- Reported by
- State Official
- Coordinates
- 31.753, -81.746 (the zone’s center; the record gives no point)
The Georgia Forestry commission reported that a wildfire had consumed 750 acres of land, 1 mile west-southwest of Ludowici, Georgia.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Arkansas, May 5 to 31, 2011$2.2 million · 1 event
- Flood in Louisiana, May 5 to 31, 2011$50,000 · 1 event
- Frost and Freeze in West Virginia, May 5, 20113 events
- Frost and Freeze in Virginia, May 5, 20112 events
- Hail in Missouri, May 5, 20110.75 in hail · 1 event
- Flood in Minnesota, May 5 to 13, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313803.